Indiana, 2022

Tornado and Hail in Indiana, May 19, 2022

May 19, 2022 · NWS PAH · 8 events in 3 counties and zones

Two rounds of severe thunderstorms occurred. The first round during the mid afternoon hours was associated with a surge of higher dew points northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two rounds of severe thunderstorms occurred. The first round during the mid afternoon hours was associated with a surge of higher dew points northward. Storms erupted along this effective front over southwest Indiana, which was beneath a region of warm moist wind flow at 850 mb. Very large hail accompanied a few of these storms. The second round was an organized complex of thunderstorms that accompanied a pronounced mesoscale convective vortex (MCV) that tracked across Missouri and Illinois. A corridor of moderate to strong instability formed ahead of the MCV from southern Missouri into southern Illinois and Indiana. After a brief lull over Illinois, the storms redeveloped during the evening over the Wabash Valley region as a small cluster with an embedded supercell. The supercell produced a tornado that tracked into southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 5:24 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, May 19, 5:24 AM CST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
624 AM CDT Thu May 19 2022

.UPDATE...
Issued at 624 AM CDT Thu May 19 2022

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 343 AM CDT Thu May 19 2022

Confidence in the convective potential today into this evening is
not great. However, whatever does develop will come to an end
from the southwest tonight, as 700mb temperatures of 11-12C
overspread the region and effectively shut down any remaining
convection. The 00Z model consensus is for the cap to hold Friday
despite SBCAPE values well over 3000J/kg. South winds will likely
require a Lake Wind Advisory throughout the area Friday, and a
full on Wind Advisory is not out of the question for southeast
Missouri and southern Illinois.

While the cap will begin to erode Friday night, we should remain
dry given that the surface cold front will remain well to our
northwest, as will any mid/upper-level forcing. The NBM does
bring some small PoPs back into far northwest portions of the
forecast area Friday night, but there is no QPF at this time.

As for convection today into this evening, tried to follow the
HREF scenario. Some isolated showers or storms will be possible in
the south this morning. The HREF then brings convection
associated with the cluster of storms currently over northwest
Oklahoma eastward through our entire region this afternoon. Some
scattered convection may linger across the northeast half of the
region this evening. The swath of greatest coverage and heaviest
rain would be right through the mid-section of the forecast area.

Instability will be very impressive with SBCAPE values of
3000-4000J/kg expected along with mid-level lapse rates over
8C/km. Low-level lapse rates should be stout as well. Wind fields
will initially be on the weak side, but through the afternoon,
0-3km helicity values climb well over 150m2/s2 from west to east
across the region. As low-level winds increase into the evening
the 0-3km helicity will really crank up. Supercells with damaging
winds and large hail will be possible later this afternoon and
especially this evening. The tornado potential will increase into
the evening in the northeast as the 0-1km helicity cranks up as
well.

Early this afternoon, wind fields will not be sufficient for
supercells, or mesovortex generation if it becomes linear.
However, with the extreme instability expected, more isolated
large hail and damaging winds will be possible.

WPC has most of the forecast area in a Marginal risk of exceeding
flash flood guidance today which seems reasonable given the amount
of instability, and precipitable water values around 1.5"
expected. While we are not expecting widespread or long-lived
flooding issues, extreme rain rates could quickly/briefly
overwhelm drainage systems through this evening.

High temperatures today will be dependent on the convective
evolution, but most area should reach at least the mid to upper
80s. We trended a bit above NBM numbers for Friday, as dewpoints
are expected to mix out a bit and we should have full sunshine.
Lows will be well above normal both nights with breezy conditions
expected.

.LONG TERM...(Saturday through Wednesday)
Issued at 343 AM CDT Thu May 19 2022

We begin the period with a 500mb shortwave across the Northern
Plains and a surface cold front just north and west of our cwa. As
the 500mb wave pivots east into the Great Lakes on Sunday, the cold
front will make its passage through our area Saturday night. The
overall trend with this system has been slower, which may lead to
most the daytime hours on Saturday being dry. The primary window for
showers and storms appears to be centered in the Saturday evening
through Sunday morning period.

While plenty of surface instability will be prevalent Saturday
afternoon, it dwindles rather quickly through the evening. The
strongest shear remains to our northwest as well. Therefore, the
severe risk appears rather limited given the current timing of the
convection during the overnight. More of a concern may be heavy
rainfall with training convection. QPF amounts have been nudged
upwards with this package, with amounts exceeding 1.5" across
portions of southeast Missouri and southern Illinois.

Model guidance differs somewhat on how fast to move the precip out
of western Kentucky on Sunday, but the general consensus has it
primarily out of the area by 18z. Meanwhile, the NBM appears too
aggressive in hanging onto PoPs Sunday evening into Monday. Canadian
surface high pressure will be funneling drier air into the region
Sunday night through Monday. So, while the current package maintains
the slight PoPs from the NBM, it most likely will end up dry during
this period.

Attention then turns to a developing 500mb trough across the Plains
late Monday into Tuesday. Timing differences remain with this
feature, but ensembles have started to come into reasonable
agreement. While initial WAA activity is possible as early as Monday
night into Tuesday morning, the best chance for showers and storms
looks to be centered on the Tuesday night through Wednesday time
period.

Temperatures begin the period well above normal, with readings near
90 on Saturday. Much cooler temperatures descend through the area
Sunday into Monday (also accompanied by much lower humidity) when
highs will only be in the upper 60s to mid 70s. They rebound back to
near normal in the upper 70s to near 80 Tuesday into Wednesday.

&&

.AVIATION...
Issued at 624 AM CDT Thu May 19 2022

Some remnant fog at a few locations will burn off in the next
hour. Otherwise the TAFs are VFR. South winds will gradually
increase through the day and should be maximized around 00Z when
gusts 20-25kts will be common. If the winds diminish much this
evening, LLWS will be a concern.

SHRA/TSRA will be possible today, but confidence in timing and
location is not great. That said, there was a decent signal for an
area of convection to slide eastward along the I-64 corridor this
evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, May 19, 2:53 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
353 AM CDT Thu May 19 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
353 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this morning over the
southern half of the region. Storms will become more numerous
throughout the region this afternoon, and may linger into the
evening over the northeast half of the region. Severe storms will
be possible this afternoon and evening. Initially large hail and
damaging wind will be the primary concerns, but a few tornadoes
will be possible late this afternoon and this evening. The storms
will produce torrential rains, as well, which could briefly
overwhelm drainage systems.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

South winds will gust 25 to 35 mph Friday.

Scattered thunderstorms are possible Saturday afternoon through
Sunday morning and again Tuesday into Wednesday. Lightning and
locally heavy rain will be the primary storm-related hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested throughout the region this
afternoon and evening.

DRS/SP

In the hours before

Special weather statement, May 19, 11:29 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
1229 PM CDT Thu May 19 2022

ILZ077-078-191800-
Edwards IL-Wabash IL-
1229 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northwestern Wabash
and Edwards Counties through 100 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albion, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  West Salem around 1240 PM CDT.

Other locations in the path of this storm include Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 8766 3829 8801 3840 8815 3846 8815
      3857 8806
TIME...MOT...LOC 1729Z 219DEG 27KT 3842 8804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

York

The radar

The Evansville,IN radar (KVWX), 18 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Posey

When
May 19, 12:04 PM CST to 12:05 PM CST
Where
Posey County, 0.88 mi NW of Wadesville to 2 mi SW of Poseyville
Measured
2.75 in hail
Reported by
Public
Coordinates
38.110, -87.790

At the North Posey High School just southwest of Poseyville, baseball size hail damaged cars. Near Wadesville, hail measuring 1.5 inches in diameter occurred at the intersection of Highways 66 and 165.

Hail, Posey

When
May 19, 12:20 PM CST
Where
Posey County, 2 mi SE of Cynthiana
Measured
1.25 in hail
Reported by
Public
Coordinates
38.160, -87.674

Hail, Gibson

When
May 19, 12:40 PM CST
Where
Gibson County, Haubstadt
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -87.570

Hail, Spencer

When
May 19, 1:02 PM CST
Where
Spencer County, 5 mi ESE of Santa Claus
Measured
1.75 in hail
Reported by
Public
Coordinates
38.092, -86.815

Golf ball sized hail fell between the towns of Fulda and New Boston.

Tornado, Gibson

When
May 19, 8:39 PM CST to 8:40 PM CST
Where
Gibson County, 1.07 mi NW of East Mt Carmel to 1.18 mi N of East Mt Carmel
Rating
EF1
Path length
0.85 mi
Path width
150 yd
Continued into
Knox, In (IND)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.410, -87.745

The tornado crossed from Wabash County, Illinois into Gibson County. The tornado affected only a small corner of Gibson County between East Mt. Carmel and the White River. Several large trees were blown down. The peak rating in the Gibson County portion of the track was EF-1. The tornado then crossed the White River into Knox County, Indiana, where it paralleled the Gibson County line near the White River to U.S. Highway 41 and beyond.

Thunderstorm Wind, Gibson

When
May 19, 8:52 PM CST
Where
Gibson County, Hazleton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.480, -87.530

Tree limbs were blown down. Wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Gibson

When
May 19, 9:05 PM CST
Where
Gibson County, Ft Branch
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.250, -87.580

Roof damage was reported to a house.

Thunderstorm Wind, Gibson

When
May 19, 9:20 PM CST
Where
Gibson County, Oakland City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.330, -87.350

Trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018165, 1018168, 1018167, 1018163, 1018172, 1018171, 1018160, 1018170.